Hail, Brown
- When
- June 9, 6:59 PM CST to 7:08 PM CST
- Where
- Brown County, 1 mi ESE of Reserve
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.974, -95.553
Two severe thunderstorms, one right after the other, passed through Brown County the evening of June 9th. Hail up to the size of golf balls was reported with these storms, but no significant damage was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TOP wrote it up.
Two severe thunderstorms, one right after the other, passed through Brown County the evening of June 9th. Hail up to the size of golf balls was reported with these storms, but no significant damage was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before the first event at Jun 9, 2:44 PM CST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 344 PM CDT MON JUN 9 2008 .DISCUSSION... 20Z WATER VAPOR AND PROFILER DATA SHOWS THE UPPER LEVEL SHORTWAVE TROUGH AXIS IS STARTING TO PASS EAST OF THE FORECAST AREA WITH SUBSIDENCE CLEARING SKIES OUT ACROSS CENTRAL KS. SFC OBS INDICATE A TROUGH WAS ORIENTED SOUTHWEST TO NORTHEAST FROM NORTH CENTRAL KS INTO SOUTHWEST IA...AND DEWPOINTS HAVE BEEN RUNNING 3 TO 5 DEGREES COOLER THAN MODEL PROGS. CONVERGENCE ALONG THE SFC TROUGH HAS BEEN WEAK...BUT LAPS DATA IS SHOWING LITTLE INHIBITION LEFT WITH SOME CU STARTING TO FORM IN SOUTHEAST NEB. STREAM LINES FROM SFC OBS SHOW THE BETTER CONVERGENCE ALONG THE TROUGH OVER SOUTHEAST NEB AND SOUTHERN IA. WITH THIS IN MIND COMBINED WITH INCREASING LARGE SCALE SUBSIDENCE AND BOUNDARY LAYER STABILIZATION WITH SUNSET...THAT THUNDERSTORMS CHANCES ARE LESS THAN 15 PERCENT. THEREFORE WILL NOT CARRY ANY MENTION OF POPS TONIGHT. CLEARING SKIES AND LIGHT WINDS SHOULD ALLOW TEMPS TO FALL OFF INTO THE UPPER 50S TONIGHT. CONSIDERED THE POTENTIAL FOR SOME PATCHY FOG OVERNIGHT...BUT CONFIDENCE IS LOW GIVEN THE MODELS ARE TO HIGH WITH DEW POINTS TO START OUT. THERE COULD BE SOME GROUND FOG IN LOW SPOTS ACROSS EAST CENTRAL KS...BUT DO NOT EXPECT IT TO BE WIDESPREAD ENOUGH TO INCLUDE IN THE FORECAST AT THIS TIME. RETURN FLOW SETS UP TUESDAY WITH WEAK SHORTWAVE RIDGING ALOFT. NAM TRYING TO GENERATE SOME CONVECTION ACROSS CENTRAL DURING THE AFTERNOON WITHIN THE THETA-E RIDGE. HOWEVER GFS KEEPS ENOUGH INHIBITION FOR CONVECTION TO DEVELOP. WITH MODELS A LITTLE TO AGGRESSIVE WITH LOW LEVEL MOISTURE TO BEGIN WITH OPTED TO MAINTAIN A DRY FORECAST FOR NOW AND LET LATTER SHIFTS REASSESS. MOSTLY SUNNY SKIES AND DECENT MIXING SHOULD HELP TEMPS REACH THE UPPER 80S TO AROUND 90 IN WESTERN PARTS OF THE FORECAST AREA. -WOLTERS MAIN FORECAST CONCERN THROUGH THE MIDDLE WEEK PERIODS IS PRECIPITATION CHANCES. STRONG S-SW WINDS WILL BRING 14C 850MB AND 3C 700MB DEWPOINTS TO AT LEAST WESTERN AND NORTHERN AREAS TUESDAY NIGHT. THE CONTINUED WARM AIR ADVECTION WILL BRING NEAR DRY ADIABATIC LAPSE RATES TO THE MID LEVELS...WITH SOME LOW LEVEL MOISTURE CONVERGENCE ON THE EASTERN EDGE OF THE NORTHEASTWARD EXPANDING LOW LEVEL JET. THERE HAD BEEN AMAZINGLY SIMILAR MODEL CONSISTENCY ADVERTISING SOME PRECIPITATION IN THE FAR NORTHERN AREAS. THOUGH FORCING IS NOT EXCITING...SMALL PRECIPITATION CHANCES WILL BE INCLUDED FOR MANY AREAS TUESDAY NIGHT AND EARLY WEDNESDAY FOR THE ABOVE REASONS. MIXING OF THE LOW LEVEL JET WILL KEEP TUESDAY NIGHT TEMPS ON THE WARM SIDE ONCE AGAIN. UPPER TROF WILL CROSS THE NORTHERN ROCKIES WEDNESDAY WITH AT LEAST A COLD FRONT AND POSSIBLE DRYLINE TO THE WEST AND SOUTHWEST BY AFTERNOON. CONVECTION FIRING IN THIS AREA MAY BE ABLE TO REACH THE FAR NORTHWESTERN ZONES BY LATE AFTERNOON. LOW LEVEL THERMAL RIDGE NOSING INTO WESTERN AREAS SHOULD PUSH HIGHS INTO THE LOWER 90S BARRING PERSISTENT CONVECTION FROM THE MORNING HOURS. COLD FRONT WILL LIKELY ENTER A LEAST NORTH CENTRAL KANSAS WEDNESDAY NIGHT...IF NOT FARTHER IF AIDED BY CONVECTIVE OUTFLOWS. MID LEVEL TEMPS FALL AS THE TROF PUSHES EAST FOR WEAKER CAPPING. HAVE INCREASED POPS SOMEWHAT...BUT STILL WELL BELOW GUIDANCE NUMBERS. BOUNDARY WILL BE SOMEWHERE IN THE CWA FOR AT LEAST MUCH OF THURSDAY FOR DECENT PRECIPITATION CHANCES. TOO MANY POSSIBLE SNAGS IN THE DETAILS TO GO ABOVE CHANCE POPS AT THIS TIME HOWEVER. MEDIUM RANGE MODELS ARE SHOWING GOOD AGREEMENT IN THEIR RUNS FROM 00Z ONWARD...THOUGH DAY 5 SKILL SCORES HAVE STEADILY FALLEN OVER THE PAST SEVERAL DAYS TO LEVELS NOT SEEN IN AT LEAST 30 DAYS. THIS IS THUS A BELOW CONFIDENCE FORECAST...WITH THE ONLY SIGNIFICANT CHANGES MADE IN THE NEARER TERMS. UPPER TROF WILL ROTATE THROUGH FRIDAY AFTERNOON...AND STRONGER FLOW ALOFT OVER THE NEXT FEW DAYS APPEARS TO BE FARTHER NORTH THAN EARLIER ANTICIPATED. THESE FACTORS SHOULD DRIVE THE SURFACE BOUNDARY SOUTH AND EAST OF THE AREA BY SATURDAY MORNING...AND PRECIPITATION CHANCES WERE REDUCED FOR THIS REASON. GENERALLY WEST TO NORTHWEST FLOW ALOFT INDICATED FOR SATURDAY THROUGH SUNDAY WITH SLOW MOISTURE RETURN. MAY SEE A WEAK WAVE PASS THROUGH THE PATTERN FOR PRECIPITATION CHANCES SOMETIME IN THE SUNDAY-MONDAY TIME FRAME...BUT NOT WORTH A MENTION AT THIS TIME. 850MB TEMPERATURE ANOMALIES SUGGEST SLIGHTLY BELOW NORMAL TEMPS TO START THE WEEKEND...WITH SOME WARMING BY MONDAY. -65 && .AVIATION... INCREASING SUBSIDENCE BEHIND THE UPPER WAVE AND DRY MID LEVELS SHOULD PROVIDE VFR CONDITIONS OVERNIGHT. ONLY CONCERN WOULD BE GROUND FOG AT TOP AND FOE...BUT DEWPOINTS ARE MIXING OUT INTO THE MID 50S WHICH WOULD MAKE IT A LITTLE HARDER FOR RADIATIONAL FOG. ADDITIONALLY FOUS DATA SUGGESTS THERE WILL BE SOME MIXING OF DRY AIR INTO THE BOUNDARY LAYER. HAVE NOT ADDED ANY VSBY RESTRICTIONS BECAUSE OF LOW UNCERTAINTY AND EVENING SHIFT WILL NEED TO MONITOR. AN INCREASING PRESSURE GRADIENT DUE TO FALLING HEIGHTS ALONG THE HIGH PLAINS WILL LEAD TO BREEZY SOUTH WINDS LIKELY GUSTING TO 25 KTS DURING THE AFTERNOON TUESDAY. -WOLTERS && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 404 PM CDT MON JUN 9 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-102115- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 404 PM CDT MON JUN 9 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE POSSIBLE NORTHWEST OF THE KANSAS TURNPIKE TUESDAY NIGHT THROUGH WEDNESDAY NIGHT...ACROSS THE ENTIRE AREA THURSDAY THROUGH FRIDAY...AND FOR MAINLY EAST CENTRAL KANSAS FRIDAY NIGHT. THE BIG BLUE RIVER NEAR BLUE RAPIDS IS FORECAST FLOW JUST ABOVE FLOOD STAGE FOR MUCH OF WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD NOT BE NEEDED TONIGHT.
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 713 PM CDT MON JUN 9 2008 KSZ012-100045- BROWN- 713 PM CDT MON JUN 9 2008 ...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY... THROUGH 745 PM CDT...A THUNDERSTORM WILL MOVE SOUTHEAST AT 25 MPH ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING PENNY SIZE HAIL AND WINDS UP TO 40 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE AND IOWA SAC AND FOX RESERVATION. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
SIGNIFICANT WEATHER ALERT NATIONAL WEATHER SERVICE TOPEKA KS 743 PM CDT MON JUN 9 2008 KSZ012-100115- BROWN- 743 PM CDT MON JUN 9 2008 ...A SIGNIFICANT WEATHER ALERT FOR NORTHEASTERN BROWN COUNTY... THROUGH 815 PM CDT...A THUNDERSTORM WILL MOVE SLOWLY SOUTHEAST ACROSS PORTIONS OF NORTHEASTERN BROWN COUNTY. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS OF 40 TO 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE RESERVE...IOWA SAC AND FOX RESERVATION...HIAWATHA AND ROBINSON. STAY ALERT TO THE WEATHER IN CASE A WARNING IS ISSUED. CAVANAUGH
The Topeka radar (KTWX), 123 km away, was scanning. The volume nearest the first event began at 00:58 UTC.
6 hail. Local standard time, as filed.
Spotters at several locations in Robinson reported golfball size hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 114637, 114639, 114640, 114641, 114642, 114643.